Arizona, 2012Damaging Wind in Arizona, September 12, 2012
September 12, 2012 · NWS PSR · 1 event in 1 county or zone
Isolated thunderstorms developed across the south central Arizona deserts during the evening hours on September 12th, and some of them affected the greater Phoenix metropolitan area. Some of the thunderstorms developed strong, gusty and damaging outflow winds estimated to be in excess of 50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across the south central Arizona deserts during the evening hours on September 12th, and some of them affected the greater Phoenix metropolitan area. Some of the thunderstorms developed strong, gusty and damaging outflow winds estimated to be in excess of 50 mph. The winds were sufficiently strong to down a number of trees in the northern portion of the Phoenix area; the diameter of the largest trees approached 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 12, 6:32 PM MST, 8 minutes earlier.
Area forecast discussion, Sep 12, 6:32 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
632 PM MST WED SEP 12 2012
.UPDATE...TO SHORT TERM FORECAST AND AVIATION DISCUSSION...
&&
.SYNOPSIS...
A WEAK WEATHER DISTURBANCE WILL BRING A SLIGHT CHANCE FOR
THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA THIS EVENING...AND OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA ON THURSDAY. DRY CONDITIONS
WILL PREVAIL FRIDAY THROUGH EARLY NEXT WEEK...AS MUCH DRIER AIR
OVERSPREADS THE REGION. EXPECT SLIGHTLY BELOW NORMAL DAYTIME HIGHS
THE NEXT FEW DAYS...WITH NEAR NORMAL TEMPERATURES SUNDAY THROUGH
TUESDAY.
&&
.DISCUSSION...
ISOLATED...BUT PERSISTENT...STORM ACTIVITY DEVELOPING ALONG THE
NW-SE ORIENTED JET STREAK NOW WORKING ACROSS CENTRAL ARIZONA THIS
EVENING. MADE SOME MINOR UPDATES TO THE FORECAST THROUGH THE EARLY
EVENING ADD MENTION OF ISOLATED STORMS ACROSS THE CENTRAL AND
WESTERN ARIZONA DESERTS. RAINFALL WITH THESE SHOULD GENERALLY RUN
UNDER ONE QUARTER OF AN INCH...LOCALLY HIGHER UNDER THE HEAVIEST
SHOWER CORES. LATEST 00Z PHOENIX WEATHER BALLOON BEGINNING TO
INDICATE ATMOSPHERIC DRYING...WITH A SLIGHT INVERTED V AND PWATS
AROUND 1.25 INCHES. STORM ACTIVITY WILL GRADUALLY DISSIPATE BEFORE
GENERALLY ENDING AFTER SUNSET. WILL MAKE FURTHER ADJUSTMENTS TO THE
FORECAST LATER IF NEED BE.
PREVIOUS DISCUSSION...
SHORT WAVE TROUGH...CURRENTLY OVER NORTHERN ARIZONA...WAS MOVING
SLOWLY TOWARD THE SOUTHEAST. ASSOCIATED UPPER LEVEL JET STREAK WAS
CENTERED OVER SOUTHERN CALIFORNIA...BETWEEN LAS VEGAS AND JOSHUA
TREE NATIONAL PARK...WITH LEADING EDGE OF 40+ KNOT WIND ENTERING
WEST-CENTRAL AZ. NORTHERN ARIZONA REMAINS IN THE LEFT EXIT REGION OF
THE JET..WHICH IS FORECAST TO MOVE SLOWLY EAST ACROSS CENTRAL
ARIZONA OVERNIGHT TONIGHT. AS EXPECTED...ISOLATED THUNDERSTORMS HAD
DEVELOPED TO OUR NORTH...AND WERE AFFECTING PORTIONS OF SOUTHERN
MOHAVE/YAVAPAI COUNTIES AS WELL AS GILA COUNTY. ONLY STORM IN OUR
CWA SO FAR WAS OVER EAST-CENTRAL GILA COUNTY. RELATIVELY MOIST
CONDITIONS PERSIST IN THE LOWER TROPOSPHERE (SFC-15KFT MSL) OVER FAR
SOUTHEAST CALIFORNIA AND SOUTHWEST/SOUTH-CENTRAL ARIZONA...WITH
1000-700 MB MEAN MIXING RATIO HOLDING BETWEEN 10 AND 11 G/KG. WEAK
DRY ADVECTION CONTINUES OVER THE ENTIRE FORECAST AREA...REFLECTED BY
STEADY LOWERING OF PRECIPITABLE WATER AT A GPS-IPW SITE IN PHOENIX
SINCE 9 PM LAST EVENING. EVEN SO...PRECIPITABLE WATER STILL WELL
ABOVE CLIMO...IN THE 1.3" TO 1.5" RANGE...OVER MUCH OF THE CWA.
STEERING FLOW THIS EVENING IS FROM THE NORTHWEST...WITH STRONGER
WINDS ALOFT COMPARED TO LAST EVENING. ALL THINGS CONSIDERED...EXPECT
ISOLATED STORMS TO PROPAGATE SOUTHEAST ACROSS MAINLY THE HIGHER
TERRAIN OF NORTHERN LA PAZ...NORTHERN MARICOPA...AND SOUTHERN GILA
COUNTIES THIS EVENING. A STORM OR TWO COULD MAKE IT TO THE LOWER
DESERT OF SOUTH-CENTRAL AZ THIS EVENING.
UPPER JET AXIS DRIFTS A BIT FURTHER EAST BY THURSDAY...AS TROF
DRIFTS SLOWLY SOUTH ACROSS EASTERN ARIZONA. THIS WILL HELP SHIFT THE
FOCUS FOR STORMS TO EASTERN ARIZONA. SLOW DRYING TREND WILL CONTINUE
AS NORTHERLY FLOW PREVAILS. BOUNDARY LAYER FORECAST TO BE A BIT
WARMER SO LAPSE RATE STEEPENS...AND WINDS ALOFT WILL REMAIN STRONGER
THAT NORMAL. WILL RETAIN A SLIGHT CHANCE FOR AFTN/EARLY EVENING
STORMS OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY...WITH DRY
CONDITIONS ELSEWHERE. DRY CONDITIONS AREA-WIDE ON FRIDAY AND
SATURDAY AS NORTHEAST FLOW DEVELOPS ALOFT AND BOUNDARY LAYER DRIES
TO THE POINT THAT NO CAPE WILL EXIST. PRECIPITABLE WATER OVER
PHOENIX IS FORECAST TO FALL FROM JUST BELOW AN INCH FRIDAY AM TO
NEAR ONE HALF INCH BY SATURDAY EVENING. BREEZY EAST WIND WILL
DEVELOP ON FRIDAY AS WEST-EAST ORIENTED TROF MOVES TO OUR SOUTH AND
EAST. LIGHTER WIND EXPECTED ON SATURDAY. MAX TEMPS WILL BE A FEW
DEGREES BELOW NORMAL AT MOST SITES THURSDAY THRU SATURDAY.
&&
.PREVIOUS DISCUSSION...
A TEMPORARY QUASI-OMEGA TYPE BLOCK WILL DEVELOP OVER THE WRN CONUS
THROUGH THE END OF THE WEEK...PROMOTING A REGIONAL N/NW FLOW
COMPONENT AND RAPID DRYING OF THE ENTIRE ATMOSPHERIC COLUMN. IN
FACT...FORECAST BUFR SOUNDINGS BRING TOTAL COLUMN PWATS BELOW ONE
INCH BY FRIDAY EVENING THROUGH MUCH OF THE AREA (AND EVEN LOWER
SATURDAY). ASIDE FROM KEEPING SOME VERY LOW END POPS OVER THE HIGHER
TERRAIN OF SOUTHERN GILA COUNTY THURSDAY...SAW LITTLE EVIDENCE TO
PROMOTE MUCH IN THE WAY OF PRECIPITATION CHANCES OTHERWISE. WITH
NORTHERLY FLOW AND H5 HEIGHTS AROUND 588DM...TEMPERATURES SHOULD
FALL IN A NEAR TO SLIGHTLY BELOW NORMAL RANGE.
OPERATIONAL MODELS CONTINUE TO SHOW MINOR DISCREPANCIES IN SOLUTIONS
EARLY NEXT WEEK...WITH THE ECMWF STILL ATTEMPTING TO BREAK OFF A
PIECE OF ENERGY FROM A LARGE WAVE DIGGING INTO THE NORTHERN
ROCKIES...EVENTUALLY DEPRESSING HEIGHTS (AND SUBSEQUENTLY
TEMPERATURES) OVER THE DESERT SOUTHWEST. 00Z ECMWF FORECAST
MAGNITUDE OF HEIGHT FALLS AND WAVE INTENSITY WAS WEAKER THAN THE
12Z ITERATION...YET STILL DOES NOT HAVE MUCH ENSEMBLE SUPPORT...AND
WAS LARGELY DISCOUNTED. REGARDLESS...ALL MODELS SHOW THE SEASONAL
SUBTROPICAL RIDGE BECOMING DISPLACED SOUTH OF THE BAJA...AND
PERSISTENT STRONG WESTERLY FLOW PREVAILING THROUGH THE SOUTHWEST
CONUS...BRINGING THE 2012 MONSOON SEASON TO A CONCLUSION.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
ONE CONCENTRATED LINE OF SHOWERS AND THUNDERSTORMS DROPPING OUT OF
THE NORTH VALLEY WILL BRING AT LEAST VICINITY THUNDER ACTIVITY TO
KSDL AND POTENTIALLY KPHX FOR THE NEXT TWO HOURS OR SO BEFORE
DISSIPATING INTO THE DRYING ATMOSPHERE ACROSS CENTRAL ARIZONA. BULK
OF THE SHOWER/STORM LINE CURRENTLY DRAPED ACROSS THE WEST SIDE OF
PHOENIX...MORE LIKELY GENERATING BREEZY NORTHERLY OUTFLOW WINDS THAN
OBSERVED TS/RA FOR KIWA. CIGS POTENTIALLY DROPPING TO 6-7KFT WITH
THE SHOWERS. ISOLATED STORM ACTIVITY EXPECTED TO DIMINISH WITH
SUNSET...LEAVING SOME DEBRIS CLOUDINESS ACROSS THE REGION BEFORE
CLEARING OVERNIGHT.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
EXPECT DRY CONDITIONS AND LIGHT WINDS NEXT 24 HOURS. FEW-SCT CU
DECKS THRU ABOUT 02Z TONIGHT...BASES AOA 5K FEET. NO AVIATION
CONCERNS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN THROUGH THE
PERIOD...AND DUE TO THE HIGH BEING CENTERED TO OUR SOUTH...FLOW
ALOFT WILL FAVOR THE NORTH TO WEST AND DRIER AIR WILL GRADUALLY
SPREAD INTO THE AREA. MINIMUM HUMIDITIES SATURDAY WILL RANGE FROM
THE UPPER TEENS TO MID 20S...LOWERING INTO THE LOW TO MID TEENS BY
THE MIDDLE OF NEXT WEEK. GOOD OR VERY GOOD OVERNIGHT RECOVERY IS
EXPECTED SATURDAY NIGHT...BECOMING FAIR TO GOOD BY MIDWEEK. WINDS
WILL BE RELATIVELY LIGHT EACH DAY...FAVORING NORMAL DIURNAL PATTERNS
INCLUDING WEST WINDS DURING THE AFTERNOON AND EVENING HOURS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...NOLTE
PREVIOUS DISCUSSION...DG/MO
AVIATION...NOLTE/CB
FIRE WEATHER...CB
Hazardous weather outlook, Sep 12, 4:19 AM MST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
419 AM MST WED SEP 12 2012
AZZ022-023-027-028-131130-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
419 AM MST WED SEP 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON.
BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-021-025-026-CAZ030>033-131130-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
419 AM MST WED SEP 12 2012 /419 AM PDT WED SEP 12 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ024-131130-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
419 AM MST WED SEP 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
BRIEF HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING. BRIEF HEAVY RAINFALL...GUSTY WINDS...AND OCCASIONAL CLOUD
TO GROUND LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Thunderstorm Wind, Maricopa
- When
- September 12, 6:40 PM MST to 6:45 PM MST
- Where
- Maricopa County, 0.9 mi NE of Phoenix Turf Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 33.640, -112.070
Isolated thunderstorms developed across the northern portion of the greater Phoenix metropolitan area, including North Mountain Park, during the evening hours on September 12th. The storms generated strong, damaging outflow winds with peak gusts estimated to be near 65 knots. According to a National Weather Service employee, at 645 pm strong thunderstorm wind gusts downed a number of trees along Bell Road near 7th Street and 7th Avenue. Snapped tree trunks and branches were noted as well, and the diameter of the largest trees downed was estimated to be 12 inches. Additionally, the employee reported street lights not in operation along Bell Road. A reporter from Channel 3 submitted a few storm damage photos which depicted trees that had fallen on top of automobiles, causing moderate damage. One large tree, with a diameter at least 12 inches, fell on top of a block wall, crushing the wall on impact.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, September 12, 2012$50,000 · 50 kt wind · 1 event
- Strong Wind in Nebraska, September 12, 20122 injured · 1 event
- Debris Flow and Heavy Rain in Utah, September 12, 20123 events
- Funnel Clouds in Texas, September 12, 20122 events
- Heavy Rain in Arizona, September 12, 20121 event
- Damaging Wind in Texas, September 12, 2012$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408665.